Alert archive / Kansas / Wind Advisories in 2018
Wind Advisory 1, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Jan 10, 2018, 2:34 PM CST for 26 counties in Kansas. It took effect at Jan 11, 2018, 6:00 AM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2018, 2:34 PM CST (20:34 UTC)
- In effect from
- Jan 11, 2018, 6:00 AM CST
- Expired
- Jan 11, 2018, 3:30 PM CST
- In force
- 10 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 949 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
136 WWUS73 KICT 102034 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 234 PM CST Wed Jan 10 2018 ...Strong and gusty northerly winds Thursday... KSZ069-070-083-091>094-111045- /O.NEW.KICT.WI.Y.0001.180111T1200Z-180112T0000Z/ Butler-Greenwood-Sedgwick-Harper-Sumner-Cowley-Elk- Including the cities of El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, and Grenola 234 PM CST Wed Jan 10 2018 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from 6 AM to 6 PM CST Thursday. * Winds...North 20 to 30 mph with gusts up to 45 mph. * Timing...winds will increase behind the frontal passage from northwest to southeast across the area during the day on Thursday and should remain strong throughout the day. * Impacts...include strong wind gusts and potential for dangerous cross-winds, especially on roads and highways situated more perpendicular to the north/northwesterly wind direction. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Vaughan
3 follow-up statements
927 WWUS73 KICT 110304 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 904 PM CST Wed Jan 10 2018 ...Strong and gusty north winds later tonight through Thursday... KSZ069-083-091-110415- /O.CAN.KICT.WI.Y.0001.180111T1200Z-180112T0000Z/ Butler-Sedgwick-Harper- Including the cities of El Dorado, Augusta, Andover, Rose Hill, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, and Attica 904 PM CST Wed Jan 10 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Wichita has cancelled the Wind Advisory. A winter weather advisory has replaced the wind advisory previously in effect. Strong and gusty north winds along with accumulating snow are expected. $$ KSZ070-092>094-111715- /O.CON.KICT.WI.Y.0001.180111T1200Z-180112T0000Z/ Greenwood-Sumner-Cowley-Elk- Including the cities of Eureka, Madison, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, and Grenola 904 PM CST Wed Jan 10 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY... * Winds...North 25 to 30 mph with gusts up to 45 mph. * Timing...later tonight through Thursday. * Impacts...use caution if driving a high-profile vehicle, especially on east-west oriented roads such as I-70, or Highways 56, 50, 54 or 400. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
163 WWUS73 KICT 111708 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1108 AM CST Thu Jan 11 2018 ...Strong and gusty north winds today... KSZ032-033-047>053-067>069-071-072-082-083-091-095-096-098>100- 120000- /O.EXA.KICT.WI.Y.0001.000000T0000Z-180112T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Woodson-Allen-Kingman-Sedgwick-Harper- Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 1108 AM CST Thu Jan 11 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect until 6 PM CST this evening. * Winds...North 25 to 35 mph with gusts around 45 mph. * Timing...through the day today. * Impacts...use caution if driving a high-profile vehicle, especially on east-west oriented roads. Blowing and drifting snow may result in reduced visibilities at times this today across portions of central Kansas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ070-092>094-120000- /O.CON.KICT.WI.Y.0001.000000T0000Z-180112T0000Z/ Greenwood-Sumner-Cowley-Elk- Including the cities of Eureka, Madison, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, and Grenola 1108 AM CST Thu Jan 11 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * Winds...North 25 to 35 mph with gusts up to 40 mph. * Timing...through the day today. * Impacts...use caution if driving a high-profile vehicle, especially on east-west oriented roads. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
477 WWUS73 KICT 112130 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 330 PM CST Thu Jan 11 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112230- /O.CAN.KICT.WI.Y.0001.000000T0000Z-180112T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 330 PM CST Thu Jan 11 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Wichita has cancelled the Wind Advisory. Gusty northwest winds will continue to diminish as we move into the late afternoon and evening hours. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jan 10, 11:57 AM CST, 2 hours 37 minutes earlier.
Area forecast discussion, Jan 10, 11:57 AM CST, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1157 AM CST Wed Jan 10 2018 .SHORT TERM...(Today through Friday night) Issued at 313 AM CST Wed Jan 10 2018 Main concern is potential snow accums and strong north winds, colder surge of air across the area late tonight/Thursday. Upper low/trof was moving into Arizona early this morning and will continue its eastward move during the day across New Mexico. The main challenge today remains the cloud trends, especially the stratus which has expanded from southeast into parts of central Kansas. The western extent of this stratus deck looks to be most prevalent along and east of the I-135 corridor which will limit the warming in an otherwise unseasonably mild airmass. However, western portions of central Kansas may approach 70F with enough sunshine this afternoon. South winds could also flirt with advisory criteria today, though confidence is marginal with more clouds limiting warming/mixing potential a bit. The models remain consistent in lifting the Southwest CONUS upper trof northeast across Kansas tonight. A few showers and perhaps some patchy drizzle will be possible, mainly this evening prior to midnight. A strong cold front will plunge southeast behind the departing low in the predawn hours. Decent frontogenetical forcing and omega near the snow growth zone is progged in the 09z to 12z time frame across central Kansas where point soundings and cross sections support a quick changeover to snow. While the window is relatively small, this could promote a quick inch or two of snow along the I-70 corridor in central Kansas. This in combo with the strong post-frontal north winds will warrant a slight south and east expansion of the current Winter Weather Advisory. Though weakening as it moves southeast, this elevated frontogenetic zone should support light snow or flurries across south central and southeast Kansas into midday Thursday, as the southern portion of the central CONUS upper trof amplifies across the southern Plains during the day. The strong cold advection, post-frontal winds will likely necessitate a Wind Advisory for locations south of the Winter Weather Advisory early Thursday, though will let the Day shift assess this in concert with any change to the Winter headline. Little moderation is expected on Friday after a cold start with temperatures only recovering to within a few degrees of freezing. Darmofal .LONG TERM...(Saturday through Tuesday) Issued at 313 AM CST Wed Jan 10 2018 A secondary surge of even colder, Arctic air still looks poised to drop south across Kansas Friday night into Saturday. Temperatures will average well below climo through the weekend into early next week with another reinforcing surge of cold air Sunday night/Monday. Chances for measurable precip/snow will be low, though non-zero. KED && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1127 AM CST Wed Jan 10 2018 An approaching storm system will bring a wintry mix of precipitation and very strong winds to the area tonight and Thursday. A cold front will arrive across central and south central Kansas tonight before arriving across southeast KS early on Thursday. Winds will shift to the northwest in the wake of the front increasing to 25 to 35 knots at times on Thursday. Widespreadprecipitation will transition to snow behind the front with IFR or LIFR possible at times. The transition at Wichita looks like around 5-6 am while occurring by around 3-4 am in the Hutchinson area. Salina could see a rain/snow mix as early as 2-3 am. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 61 29 30 12 / 0 50 60 0 Hutchinson 63 26 29 10 / 10 70 50 0 Newton 60 26 29 10 / 0 70 60 0 ElDorado 58 30 31 11 / 0 50 60 0 Winfield-KWLD 60 33 34 13 / 0 40 40 0 Russell 68 21 26 9 / 10 80 40 0 Great Bend 68 23 28 10 / 10 70 30 0 Salina 63 25 27 9 / 10 90 60 0 McPherson 62 25 28 8 / 10 80 60 0 Coffeyville 58 41 44 15 / 0 40 50 10 Chanute 57 37 39 12 / 0 40 60 10 Iola 57 37 38 11 / 0 40 60 10 Parsons-KPPF 57 40 42 14 / 0 40 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from midnight tonight to noon CST Thursday for KSZ032-033-048-049. && SHORT TERM...KED LONG TERM...KED AVIATION...MWM
Hazardous weather outlook, Jan 10, 4:33 AM CST, 10 hours 1 minute before
Hazardous Weather Outlook National Weather Service Wichita KS 433 AM CST Wed Jan 10 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 433 AM CST Wed Jan 10 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Gusty south winds will result in very high grassland fire danger this afternoon across much of the area. Low pressure and a strong cold front will move across central Kansas late tonight. Rain showers are expected to change to snow. Snow accumulations of around one inch to locally two inches will be possible, mainly along and north of the I-70 corridor in central Kansas. Strong north winds will also accompany the snow and could reduce visibility. Please refer to the Winter Weather Advisory for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong north winds will continue to usher in much colder air across the area on Thursday with chances for light snow and flurries developing further south and east across south central and into southeast Kansas. Some freezing drizzle or light freezing rain is possible across the Flint Hills and southeast Kansas Thursday before the precipitation transitions to light snow and ends. The light wintry precipitation across the area could result in slick travel at times. The combination of light snow and strong north winds may also reduce driving visibility. Sub-zero wind chills are expected periodically from Thursday night into early next week as it will remain unseasonably cold. There will be a slight chance for light snow or flurries across the area on Monday. Little if any snow accumulation is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.